SAFETYLIT WEEKLY UPDATE

We compile citations and summaries of about 400 new articles every week.
Email Signup | RSS Feed

HELP: Tutorials | FAQ
CONTACT US: Contact info

Search Results

Journal Article

Citation

Lin CL, Yang CT, Pan KY, Huang CC. Ren. Fail. 2004; 26(4): 349-354.

Affiliation

Chang-Gung Memorial Hospital, Pu-tzu City, Chiayi, Taiwan. Linchunliang@adm.cgmh.org.tw

Copyright

(Copyright © 2004, Informa - Taylor and Francis Group)

DOI

unavailable

PMID

15462100

Abstract

OBJECTIVES: In Taiwan, the widespread use of organophosphates (OPs) in agricultural and household environments results in numerous OP poisoning. To better understand the clinical significance of associated parameters on respiratory failure and patient outcome, we evaluate patients admitted to the Nephrology ward in our hospital with OP intoxication. PATIENTS AND METHODS: Over a period of 2 years, a total of 42 consecutive patients with OP poisoning admitted to the nephrology ward or the Intensive Care Unit of Chang-Gung Memorial Hospital were the subjects in the study. The diagnosis of poisoning was based on history of ingestion and characteristic clinical features of anticholinesterase agent poisoning. Prior to treatment, all symptoms recorded at emergency room and blood samples for blood chemistry including plasma amylase and plasma acetyl-cholinesterase were collected from each patient immediately after the admission. RESULTS: As clinical manifestations of OP show, nausea and vomiting and salivation were the leading manifestations, 45.2% and 33.3%, respectively. Patients who developed respiratory failure were older than those who did not (54.3+/-6.9 vs. 43.1+/-5.6, p<0.05). The dosage of atropine administered for treatment was significantly higher in the patient group with respiratory failure compared to those without respiratory failure (29.7+/-14.5 vs. 9.1+/-10.2, p<0.05). Plasma amylase level of the patient group with respiratory failure was significantly higher than those without respiratory failure (436.1+/-87.1 vs. 181.3+/-29.6, p<0.01). Of course, mean days of hospitalization in the respiratory failure group are significantly longer than the other group (12.1+/-2.1 vs. 5.4+/-1.9, p<0.05). Based on univariant analysis, bradycardia, hypotension, fasciculation and coma were significant factors associated with respiratory failure. The dose of atropine administered for treatment was significantly higher in the oral exposure group compared to nonoral exposure group (23.6+/-12.6 vs. 10.6+/-6.4, p<0.05). The same is true for the pralidoxime treatment (9.6+/-1.9 vs. 5.3+/-1.4, p<0.05). As for mean days of hospitalization (11.6+/-3.9 vs. 6.4+/-2.1, p<0.05) and fatality (2 vs. 0, p<0.05), those of oral exposure patients were significantly longer and higher than those with nonoral exposure. CONCLUSIONS: We demonstrate that elevated plasma amylase concentration was related to the development of respiratory failure in OP intoxication. It also provided us various important risk factors to identify those patients with OP poisoning who would ultimately require ventilatory support.

NEW SEARCH


All SafetyLit records are available for automatic download to Zotero & Mendeley
Print